Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 216, NWS Baltimore/Washington

July 25, 2016Calvert County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 25, 2016, 1:36 AM EDT for Calvert County, Maryland. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2016, 1:36 AM EDT (05:36 UTC)
Expired
Jul 25, 2016, 1:49 AM EDT
In force
13 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Calvert County, MD

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:26 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 9:26 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
926 PM EDT Sun Jul 24 2016

.SYNOPSIS...
A warm front will lift north of the area tonight. A cold front
will approach from the northwest late Monday. This front may
stall across the region during the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers/thunderstorms have developed this evening ahead of an
approaching remnant MCS/shortwave from earlier today. The bulk of
the activity so far has been west of the DC Metro back into
western MD/VA and eastern WV. Much of the current activity at 9PM,
some strong to locally severe, is across northern VA, along the
unstable side of a tight CAPE gradient. Across northern VA there
exists between 1000-3000 J/KG of MLCAPE, while only 500-1000 J/KG
is analyzed closer to the Chesapeake Bay. Bulk shear values are
low, about 25 knots or less, but given the high amount of
instability in WV/VA, some pulse severe storms remain possible.
Showers/thunderstorms will push eastward into DC/Maryland over the
next several hours, however given much less instability, severe
threat will diminish. Coverage will wane overnight, but until
shortwave clears the region, 06-09z, chances remain for
showers/storms.

Otherwise warm and muggy conditions are expected as dew points
rise on return flow. Lows generally in the 70s. Some patchy fog
also possible, especially in areas that see rain.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The primary issue for Monday will be the heat, and have issued a
Heat Advisory for areas east of the Blue Ridge in addition to the
Winchester-Hagerstown corridor. WSW flow will advect warm and
moist air into the area, and any lingering mid clouds should clear
by midday. Widespread mid to upper 90s are expected with possibly
a few 100s. Model consensus for dew points is the low 70s, but
there is some spread. If everything came together just right, heat
indices could near 110 east of I-95, but it's likely the
temperatures and dew points will balance themselves via mixing to
fall short of that mark.

Thunderstorms will provide little relief for most of the day east
of the mountains, as any forcing remains well to the NW, so most
of the storms will be terrain-based. Some of these may gradually
propagate to the SE by evening as a cold front approaches from
the NW. The better shear will be north of the region, but with
moderately high CAPE expected, there could be some stronger
storms, especially to the NW. Still have POPs in the chance range
as the front gets strung out parallel to the upper flow. However,
have lingered storm chances well into the night as the boundary
sinks southward.

The front will remain stalled across the area on Tuesday. The
highest chances of storms will be south of the front, which at
this time looks to be south of I-66. Due to weak flow, the storms
could be heavy rain producers. Temperatures will back off
slightly, but the heat index will still approach 100 across much
of the area. Perturbations interacting with the front will keep a
threat of storms across southern areas into Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Quasi-stationary front remains near the area Wednesday into next
weekend, with temperatures remaining above normal, and at least
isolated shower/storm chances possible nearly each day.

Some guidance is hinting that ridging will retreat to the south just
enough Wednesday and Thursday for H85 temps (and thus sfc temps) to
fall a few degrees from the early week highs in the M/U90s.
Though...temps in L/M90s are still above normal. The gradual
"cooling" trend continues Friday into next weekend, with afternoon
highs generally in the U80s/L90s as broad troughing develops and
heights lower further. Shortwave moving through the flow could
concentrate thunderstorm coverage late in the week...though
spatiotemporal placement is uncertain at this forecast range.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Primarily VFR conditions should prevail through the night.
However, scattered showers and thunderstorms have developed and
will push eastward across the region. Have introduced mention of
VCTS at all TAF sites except CHO which should remain south of the
convective activity. May also see some brief reductions in
visibility with any heavier showers/storms.

Some patchy fog also possible, especially if rain occurs.

VFR through most of Monday with storm chances increasing (but
still scattered) during the late afternoon through evening. Some
storms may persist into the night as the front drifts south. This
front will stall on Tuesday, with the highest chance of storms
near CHO.

Frontal boundary remains near the area through the end of the week,
with at least afternoon thunderstorms possible.

&&

.MARINE...
Southerly winds up to about 15 knots this evening will turn
southwest on Monday. At this time, winds expected to remain less
than 15 kt, although flow may increase some Monday evening. A
bigger hazard will be thunderstorms, although the best chance may
await until Monday evening, and renew on Tuesday, especially for
southern waters.

A frontal boundary remains near the waters through the end of the
week, with gusty winds possible in any thunderstorms.

&&

.CLIMATE...
Here are the record highs and warm lows for the next three days.
Monday's numbers appear to be the most vulnerable.

Sunday...
DCA...101 in 2010...84 in 2011
BWI...101 in 2010...82 in 2010
IAD... 99 in 2010...78 in 2010

Monday...
DCA...100 in 1930...79 in 1965
BWI...100 in 2010...77 in 1887
IAD... 98 in 2010...76 in 1965

Tuesday...
DCA...103 in 1930...79 in 1987
BWI...101 in 1940...80 in 1940
IAD....98 in 2012...76 in 2005

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from noon to 8 PM EDT Monday for DCZ001.
MD...Heat Advisory from noon to 8 PM EDT Monday for MDZ003>006-011-
     013-014-016>018-503>508.
VA...Heat Advisory from noon to 8 PM EDT Monday for VAZ028-030-031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory from noon to 8 PM EDT Monday for WVZ052-053.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/MM
SHORT TERM...ADS
LONG TERM...MSE
AVIATION...ADS/MM/MSE
MARINE...ADS/MM/MSE
CLIMATE...WFO LWX
Hazardous weather outlook, Jul 24, 9:59 PM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
959 PM EDT SUN JUL 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
959 PM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA FROM
NOON TO 8 PM MONDAY FOR HEAT INDEX VALUES OVER 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
959 PM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND
NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...AND CENTRAL MARYLAND
FROM NOON TO 8 PM MONDAY FOR HEAT INDEX VALUES OVER 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 8:55 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     2 ENE HIGH VIEW MANOR   39.17N  78.28W
07/24/2016                   FREDERICK          VA   911 CALL CENTER

            LARGE TREE INTO A HOUSE AT 175 SHIELDS DR. MINOR
            DAMAGE. NO INJURIES.

&&

EVENT NUMBER LWX1604553

KLW
Local storm report, Jul 24, 8:56 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 ENE HIGH VIEW MANOR   39.17N  78.30W
07/24/2016                   FREDERICK          VA   911 CALL CENTER

            LARGE TREE DOWN ONTO ROAD NEAR 2000 BLOCK OF
            WARDENSVILLE GRADE

&&

EVENT NUMBER LWX1604555

KLW
Local storm report, Jul 24, 8:57 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     3 ESE HIGH VIEW MANOR   39.14N  78.28W
07/24/2016                   FREDERICK          VA   911 CALL CENTER

            LARGE TREE ONTO POWER LINES NEAR 3400 BLOCK OF CEDAR
            CREEK GRADE

&&

EVENT NUMBER LWX1604556

KLW
Local storm report, Jul 24, 10:26 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 PM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 WSW LOVETTSVILLE      39.26N  77.67W
07/24/2016                   LOUDOUN            VA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN ON SNOWBIRD COURT

&&

EVENT NUMBER LWX1604557

MUCCILLI
Local storm report, Jul 24, 10:28 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 ENE HIGH VIEW MANOR   39.17N  78.30W
07/24/2016                   FREDERICK          VA   911 CALL CENTER

            LARGE TREE DOWN ONTO ROAD NEAR 2000 BLOCK OF
            WARDENSVILLE GRADE

0756 PM     TSTM WND DMG     1 ENE HIGH VIEW MANOR   39.17N  78.30W
07/24/2016                   FREDERICK          VA   911 CALL CENTER

            LARGE TREE KNOCKED DOWN ONTO ROAD NEAR 1900 BLOCK OF
            WARDENSVILLE GRADE

0757 PM     TSTM WND DMG     3 ESE HIGH VIEW MANOR   39.14N  78.28W
07/24/2016                   FREDERICK          VA   911 CALL CENTER

            LARGE TREE ONTO POWER LINES NEAR 3400 BLOCK OF CEDAR
            CREEK GRADE

0759 PM     TSTM WND DMG     2 ENE HIGH VIEW MANOR   39.17N  78.28W
07/24/2016                   FREDERICK          VA   911 CALL CENTER

            LARGE TREE INTO A HOUSE AT 175 SHIELDS DR. MINOR
            DAMAGE. NO INJURIES.

0900 PM     TSTM WND DMG     2 WSW LOVETTSVILLE      39.26N  77.67W
07/24/2016                   LOUDOUN            VA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN ON SNOWBIRD COURT

&&

EVENT NUMBER LWX1604555 LWX1604554 LWX1604556 LWX1604553 LWX1604557

MUCCILLI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:50 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Warren17 min
Jul 24, 8:53 PM EDTSevere Thunderstorm WarningLWXLoudoun25 min
Jul 25, 12:58 AM EDTSpecial Marine WarningLWX92 min
Jul 25, 1:30 AM EDTSpecial Marine WarningLWX2 hr
Jul 25, 3:14 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester46 min
Jul 25, 3:33 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah, Warren42 min
Jul 25, 3:38 PM EDTHeat AdvisoryLWXKing George, Nelson, Orange, Spotsylvania, Stafford, City of Charlottesville and 1 more26 hr
Jul 25, 4:24 PM EDTSmall Craft AdvisoryLWX5 hr
Jul 25, 4:42 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, Prince William48 min
Jul 25, 5:16 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William44 min
Jul 25, 5:42 PM EDTSpecial Marine WarningLWX2 hr
Jul 25, 5:44 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church and 1 more18 min
Jul 25, 7:47 PM EDTSpecial Marine WarningLWX88 min
Jul 25, 1:05 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert26 min
Jul 25, 3:31 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick44 min
Jul 25, 3:47 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington43 min
Jul 25, 4:04 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington39 min
Jul 25, 4:28 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick47 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.